Texas, 2024

Drought in Texas, July 1 to 23, 2024

July 1 to 23, 2024 · NWS EWX · 4 events in 4 counties and zones

Nearly all of South-Central Texas had above normal rainfall during the month and the drought improved. Parts of the Hill Country and southern Edwards Plateau received 300% of normal.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Nearly all of South-Central Texas had above normal rainfall during the month and the drought improved. Parts of the Hill Country and southern Edwards Plateau received 300% of normal. In Kerr, Medina, and Real Counties the drought improved from Severe Drought (D2) category to Moderate (D1) Drought category. Edwards County improved from D2 to Abnormally Dry (D0) category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 30, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Jun 30, 11:03 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1203 AM CDT Mon Jul 1 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)
Issued at 158 PM CDT Sun Jun 30 2024

Radar trends show some isolated showers and storms over the Rio
Grande plains near Laredo, with a few light showers trying to
develop over the coastal plains. Hi-res models generally show the
two above mentioned areas will be favored for isolated convection,
so we will continue to mention a low chance (20%) for showers and
storms in these areas through the afternoon hours. Otherwise,
temperatures at 18Z (1 PM) are a little behind what we saw at the
same time yesterday. We still have some time to heat up and with
dewpoints staying fairly high, we will keep the current Heat
Advisory intact until 7 PM.

Another warm night is in store across south central Texas, with lows
ranging from the lower 70s in the Hill Country to the upper 70s/near
80 along the Rio Grande. On Monday, the above normal heat will
continue. Air temperatures are forecast to rise a bit compared to
today, with highs ranging from the mid 90s to near 102 degrees. We
do expect to see a little better mixing of low-level moisture and
this should keep peak heat index values just below the Heat Advisory
threshold (108 degrees) for counties generally along and east of the
I-35 corridor. However, the slightly drier air will likely allow air
temperatures to increase a degree or two. For now, we expect to see
daytime high temperatures just under the Heat Advisory threshold of
103 degrees. With this in mind, we will hold off on the issuance of
a Heat Advisory on Monday. We will also keep the forecast dry with
some subsidence noted on the northern edge of the area of low
pressure in the Bay of Campeche.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 158 PM CDT Sun Jun 30 2024

By Tue AM the center of the 700-500MB ridge will be across the Lower
MS Valley.  The clockwise flow around the ridge will keep the S-SE
winds across our region and maintain the status quo on temps.  Will
be carrying no POP for the region through mid week although areas
across our Coastal Zones from Karnes, DeWitt, and Lavaca Counties
will stand at least a low chance for some seabreeze generated
convection in the afternoons.  As of right now...that chance is
below 20 percent and thus will not be mentioned but just be aware
that a popup SH/TS is always possible if the seabreeze gets active.
As we continue to dry out, we should start to see the Dew Point
temps also trend down.  The question is how much and will it be
enough to keep us below Heat Advisory levels. Will likely have to
play the Heat Advisory game day by day as usual but basically
because of the ridge centered to our east....we are not expecting
any oppressive heat through the extended forecast...just good ole
Texas July heat. Areas along and east of I-35 will be the areas to
look for the borderline Air temp/HI values for the Heat Advisories.

A digging trough across the northern U.S. on Thursday will set up a
cold front to push south into the Southern Plains of OK and N. TX.
While we are not expecting this front to make it into our
region...Portions of NW TX and areas to our N may get some rain
activity by the end of the week on Friday.  Models generated some
light POP over the far western zones near Val Verde County and kept
that in the forecast for Fri/Friday Night.  Some light pop has also
been added to the Coastal Plains late in the week into next weekend
as tropical moisture might be increasing in the Gulf from Beryl.
While its still to early to tell what Cat4 Beryl will be doing by
this time next week...models have been consistent in at least taking
into the Yucatan and then farther west into the southern Gulf.  The
messaging right now is to be aware...and keep watching the forecast
daily for changes/updates to Beryl's track. We have many days to
watch his progress.

&&

.AVIATION...
(06Z TAFS)
Issued at 1202 AM CDT Mon Jul 1 2024

VFR conditions are currently prevailing across the area at the
present hour. Winds are southerly, but should become more
south/southwesterly later tonight. This should help keep nocturnal
stratus to being more scattered in nature and will show this trend in
the TAFs. Will carry a TEMPO group for brief restrictions for the San
Antonio sites. Otherwise, no major concerns are expected for this TAF
cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79 102  78 100 /   0   0   0   0
Austin Bergstrom Intl Airport  75 101  77 100 /   0   0   0   0
New Braunfels Muni Airport     75 101  76 100 /   0   0   0   0
Burnet Muni Airport            77 100  76  98 /   0   0   0   0
Del Rio Intl Airport           81 105  81 104 /   0   0   0   0
Georgetown Muni Airport        77 100  77  99 /   0   0   0   0
Hondo Muni Airport             74 100  76  99 /   0   0   0   0
San Marcos Muni Airport        74 100  75  98 /   0   0   0   0
La Grange - Fayette Regional   76  97  76  96 /   0   0   0  10
San Antonio Intl Airport       77 100  78  99 /   0   0   0   0
Stinson Muni Airport           76 102  77 100 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...09
Aviation...29
Hazardous weather outlook, Jun 30, 6:05 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
705 PM CDT Sun Jun 30 2024

TXZ171>173-183>194-202>209-217>225-228-020015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
705 PM CDT Sun Jun 30 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Maximum heat index values of 108 to 112 degrees are forecast each
afternoon for portions of the Coastal Plains, I-35 Corridor, and
Rio Grande Plains through the next week. There remains a potential
for Heat Advisories for parts of those areas especially mid to
late week when values will be the highest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Edwards

When
July 1, 12:00 AM CST to July 23, 6:00 AM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Nearly all of South-Central Texas had above normal rainfall during the month and the drought improved. Parts of the Hill Country and southern Edwards Plateau received 300% of normal. In Kerr, Medina, and Real Counties the drought improved from Severe Drought (D2) category to Moderate (D1) Drought category. Edwards County improved from D2 to Abnormally Dry (D0) category.

Drought, Kerr

When
July 1, 12:00 AM CST to July 23, 6:00 AM CST
Where
Kerr forecast zone
Reported by
Drought Monitor
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Nearly all of South-Central Texas had above normal rainfall during the month and the drought improved. Parts of the Hill Country and southern Edwards Plateau received 300% of normal. In Kerr, Medina, and Real Counties the drought improved from Severe Drought (D2) category to Moderate (D1) Drought category. Edwards County improved from D2 to Abnormally Dry (D0) category.

Drought, Medina

When
July 1, 12:00 AM CST to July 23, 6:00 AM CST
Where
Medina forecast zone
Reported by
Drought Monitor
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Nearly all of South-Central Texas had above normal rainfall during the month and the drought improved. Parts of the Hill Country and southern Edwards Plateau received 300% of normal. In Kerr, Medina, and Real Counties the drought improved from Severe Drought (D2) category to Moderate (D1) Drought category. Edwards County improved from D2 to Abnormally Dry (D0) category.

Drought, Real

When
July 1, 12:00 AM CST to July 23, 6:00 AM CST
Where
Real forecast zone
Reported by
Drought Monitor
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Nearly all of South-Central Texas had above normal rainfall during the month and the drought improved. Parts of the Hill Country and southern Edwards Plateau received 300% of normal. In Kerr, Medina, and Real Counties the drought improved from Severe Drought (D2) category to Moderate (D1) Drought category. Edwards County improved from D2 to Abnormally Dry (D0) category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199861, 1199862, 1199863, 1199864.